As HIV has evolved into a manageable condition, medical professionals are learning to treat some of the more common side effects associated with the disease.
Visceral adipose tissue (VAT) is one of those side effects. A hard fat that typically forms in the stomach, VAT is often seen in HIV positive patients over the age of 40 who have been on antiretroviral medications for more than three years.
“Patients should discuss with their primary physicians when they are concerned that their belly fat is different from normal fat gain,” said Dr. Christian Marsolais, a Senior Vice President for Medical Affairs at Theratechnologies. “Healthcare providers are able to determine whether a patient suffers from HIV-related excess VAT and suggest treatment options.”
Egrifta is the only drug approved by the U.S. Food & Drug Administration to reduce abdominal fat in HIV infected patients. The drug, known generically as tesamorelin, is injected.
“Excess VAT has been linked to impaired physical function and a reduction in physical health related quality of life,” said Marsolais. “Multiple studies show that excess VAT in patients with HIV may be also associated with metabolic abnormalities, including high blood pressure, dyslipidemia, insulin resistance, diabetes and neurocognitive impairment.”
In terms of what causes VAT, Marsolais said it is impossible to identify a single culprit.
“Excess VAT has not been related to specific antiretroviral drugs or to specific antiretroviral classes,” Marsolais said. “Mechanisms by which antiretroviral drugs are believed to contribute to pathogenesis of this condition include the induction of low-grade chronic inflammation and oxidative stress.”
For more information, visit DontTakeVat.com